Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 18, NWS San Angelo, TX

June 9, 2017Mason County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 9, 2017, 6:33 PM CDT for Mason County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2017, 6:33 PM CDT (23:33 UTC)
Expired
Jun 9, 2017, 9:30 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County Mason County, TX

The radar

The San Angelo radar (KSJT), 140 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 6:45 PM CDTFLASH FLOOD5 Ssw Mason, TXA RAINFALL OBSERVER HAS REPORTED WATER OVER THE ROADS ACROSS LOW WATER CROSSINGS. HE ALSO MENTIONED THAT SMALL STREAMS/CREEKS ROUGHLY 3 MILES SOUTHWEST OF MASON WERE FLOODING AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 11.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2017-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2017-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

764 
WGUS54 KSJT 092333
FFWSJT
TXC319-100230-
/O.NEW.KSJT.FF.W.0018.170609T2333Z-170610T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
633 PM CDT FRI JUN 9 2017

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Southwestern Mason County in west central Texas...

* Until 930 PM CDT

* At 632 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of southwestern
  Mason County.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

This includes the following low water crossings ...
    Peters Creek crossing Peters Creek...
    Mill Creek crossing Mill Creek...
    Simonsville crossing Beaver Creek...
    Jeffers Lane crossing...
    Simonsville crossing Bader Creek...
    Threadgill Creek crossing Threadgill Creek...
    Loeffler crossing Beaver Creek...
    Ranch Road 783 crossing Deer Creek...
    Threadgill Creek crossing Squaw Creek and
    West Simonsville crossing.
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3061 9949 3071 9948 3071 9917 3059 9908
      3050 9906 3050 9948

$$

sn

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 6:23 PM CDT, 10 minutes earlier.

Area forecast discussion, Jun 9, 6:23 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
623 PM CDT Fri Jun 9 2017

.AVIATION...
/00Z TAFS/

Expect VFR conditions for most terminals through Saturday
afternoon. Gusty southerly winds between 15-20KT will be possible
across all terminals Saturday. Low clouds will affect KJCT
terminal around 06Z bringing MVFR ceilings through the morning
and early afternoon. Expect VFR conditions to return by 17Z for
the KJCT terminal.

&&

.PREV DISCUSSION... /issued 345 PM CDT Fri Jun 9 2017/

SHORT TERM...
(Tonight and Saturday)

On satellite imagery this afternoon, a MCV (Mesoscale Convective
Vortex) is over the southeastern part of the DFW area, moving south-
southeast. A smaller MCV is over our southeastern counties, and also
tracking south-southeast. A couple of the CAMs indicate isolated to
scattered convection affecting the southeastern part of our area
late this afternoon and evening. Radar is bearing this out as well,
with isolated showers developing east of a Coleman to Mason line.
We are carrying 30 PoPs across the southeastern part of our area
late this afternoon through late this evening. Moderate to strong
instability and steep low-level lapse rates support the potential
for a few strong to severe thunderstorms with damaging winds the
primary threat.

Skies will be generally clear behind the exiting MCV and late
evening convection. Development of a low-level jet will keep the
wind speeds higher across our northern and central counties. With
lee surface trough to our west and increased pressure gradient
across our area, gusty south winds are expected on Saturday, with
winds backing a bit to south-southeast by early evening. For
temperatures, little change is expected with lows tonight and highs
Saturday above normal.

LONG TERM...
(Saturday Night through Thursday)

Weak upper level low near Houston will continue into Sunday and
Monday, leaving weak upper level ridging in place across West
Central Texas. Stronger southwest flow aloft will prevail across
portions of Far West Texas into the Panhandle. Surface dryline
will become better established from the Permian Basin north into
the Panhandle, with a few isolated showers and storms possible
both Sunday and Monday afternoons. However, appear there will be
enough cap with the weak ridge to keep any of these storms from
moving into the area. Gonna be hot as well, with low level thermal
ridge allowing highs to creep back up towards the 100 degree mark.

Pattern starts to change for mid week as the upper level ridge
begins to flatten out. It doesn't go very far away, but maybe far
enough that a few storms will be possible across the northern Big
Country by Wednesday afternoon and evening. We start to see more
of a northwest or northerly flow by late week, setting up the
chance for a little better chance for convection.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 71  94  70  94 /  10   5   0   0
San Angelo 	 71  97  71  96 /  10   5   0   0
Junction 	 70  92  69  92 /  20   0   0   0
Brownwood 	 69  91  68  92 /  30   5   0   0
Sweetwater 	 71  95  70  95 /  10   5   0   5
Ozona      	 69  94  69  93 /  10   0   0   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/40
Hazardous weather outlook, Jun 9, 2:52 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
252 PM CDT Fri Jun 9 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-102000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
252 PM CDT Fri Jun 9 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated strong to severe thunderstorms are possible late this
afternoon and evening across the area southeast of a Brownwood
to Junction line. The weather threats include damaging winds
in addition to dangerous lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 9, 4:16 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service San Angelo TX
416 PM CDT FRI JUN 9 2017

TXZ170-092200-
Mason TX-
416 PM CDT FRI JUN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR MASON COUNTY UNTIL 500 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Loyal Valley, or 9 miles southeast of Mason,
moving southeast at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mason, Pontotoc, Loyal Valley, Fredonia, Katemcy, Streeter, US-377
near The Mason-McCulloch County Line, US-87 Near The Mason-Gillespie
County Line.

LAT...LON 3094 9948 3094 9910 3092 9909 3092 9897
      3050 9896 3050 9930
TIME...MOT...LOC 2114Z 330DEG 6KT 3064 9914

sn
Special weather statement, Jun 9, 5:19 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service San Angelo TX
519 PM CDT FRI JUN 9 2017

TXZ170-092315-
Mason TX-
519 PM CDT FRI JUN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR MASON COUNTY UNTIL 615 PM CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Mason, moving southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Mason, Loyal Valley, Katemcy, Streeter, US-377 near The
Mason-McCulloch County Line, US-87 Near The Mason-Gillespie County
Line.

LAT...LON 3050 9948 3094 9948 3094 9912 3058 9896
      3050 9896
TIME...MOT...LOC 2218Z 329DEG 8KT 3059 9925

sn

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:16 PM CDTSpecial Weather StatementSJTMason44 min
Jun 9, 5:19 PM CDTSpecial Weather StatementSJTMason56 min
Jun 9, 5:50 PM CDTSevere Thunderstorm WarningSJTMason55 min
Jun 9, 6:01 PM CDTAreal Flood AdvisorySJTMason119 min
Jun 9, 6:37 PM CDTSpecial Weather StatementSJTKimble53 min
Jun 9, 6:40 PM CDTSpecial Weather StatementSJTMenard65 min
Jun 9, 6:59 PM CDTSevere Thunderstorm WarningSJTKimble61 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.